Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 108, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 10:30 AM CDT for Fayette County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 10:30 AM CDT (15:30 UTC)
- Expired
- May 23, 2000, 11:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
County Fayette County, TN
The radar
The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:45 AM CDT | Hail 0.75 | Williston, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
427 WUUS54 KMEG 231532 SVRMEM TNC047-231600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1030 AM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1100 AM CDT * AT 1026 AM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOMERVILLE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOMERVILLE AROUND 1035 AM CDT LACONIA AROUND 1040 AM CDT .HAIL UP TO QUARTER SIZE IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 AM CDT, 1 hour earlier.
Area forecast discussion, May 23, 9:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 930 AM CDT MON MAY 23 2000 STORMS WORKING WAY ACROSS WEST TENNESSEE AT THIS TIME. ALSO HAVE STORMS IN WESTERN N MS. STORMS MOVING ESE. FIRST PERIOD WL BE ADJUSTED TO ACCOUNT TEMP DIFFERENCES FROM CLDS LATER THIS MORNING. .MEM...SEVERE THUNDERSTORM WATCH UNTIL 2 PM CDT WEST TENNESSEE
In the hours before
Special weather statement, May 23, 4:40 AM CDT, 5 hours 50 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CDT TUE MAY 23 2000 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THE AREA IS GENERALLY NORTH OF A LINE FROM FORREST CITY ARKANSAS THROUGH MEMPHIS TO SAVANNAH. SOME LARGER CITIES INCLUDED IN THIS AREA ARE JONESBORO...DYERSBURG...PARIS AND JACKSON. TEMPERATURES WILL CLIMB TO 90 DEGREES ACROSS MUCH OF THE MID SOUTH THIS AFTERNOON. THESE WARM SURFACE TEMPERATURES WILL HELP PRODUCE A VERY UNSTABLE AIRMASS ACROSS WEST TENNESSEE...NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE BIGGEST THREAT...ESPECIALLY FROM 4 PM TO MIDNIGHT. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. N
Local storm report, May 23, 9:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
957 AM CDT MON MAY 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 AM DEERING MO .88 INCH HAIL
05/23/00 PEMISCOT REPORTED BY SHERIFFS
OFFICE.
0810 AM DELL AR .75 INCH HAIL
05/23/00 MISSISSIPPI REPORTED BY BLYTHEVILLE
PD.
0815 AM LEACHVILLE AR .88 INCH HAIL
05/23/00 MISSISSIPPI REPORTED BY LEACHVILLE PD.
0840 AM ASHPORT TN .75 INCH HAIL
05/23/00 LAUDERDALE DIME SIZE HAIL ALONG THE
MISSISSIPPI RIVER.
REPORTED BY LUXORA PD.
0925 AM MEDINA TN 1.75 INCH HAIL
05/23/00 GIBSON GOLFBALL HAIL REPORTED BY
MEDINA POLICE DEPA!RTMENT.
NSpecial weather statement, May 23, 10:06 AM CDT, 24 minutes before
MOZ113-115-231530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CDT TUE MAY 23 2000
SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING MISSOURI
COUNTIES HAS BEEN CANCELLED...
DUNKLIN...PEMISCOTT
STORMS HAVE MOVED OUT OF THE BOOTHEEL INTO WEST TENNESSEE.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:17 AM CDT | Severe Thunderstorm Warning | MEG | Dyer | 28 min |
| May 23, 8:30 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake | 30 min |
| May 23, 8:36 AM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 24 min |
| May 23, 9:09 AM CDT | Severe Thunderstorm Warning | MEG | Gibson | 36 min |
| May 23, 9:24 AM CDT | Severe Thunderstorm Warning | MEG | Madison | 36 min |
| May 23, 10:51 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.